Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 208, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 1998, 4:29 PM CDT for Washington County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 4:29 PM CDT (21:29 UTC)
- Expired
- Jun 21, 1998, 5:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Washington County, AL
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2768 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 212126 RRA SVRMOB ALC129-212230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 429 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 530 PM CDT * AT 427 PM CDT... A DEVELOPING SEVERE THUNDERSTORM WAS LOCATED4 MILES SOUTHEAST OF CHATOM,AL. * THE SEVERE THUNDERSTORM WAS DRIFTING ERRATICAJLLY AT LESS THAN 10 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:04 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 21, 3:04 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 304 PM CDT SUN JUN 21 1998 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO BUILD ALONG OLD OUTFLOWS WITH HIGH INSTABILTY AND AFT HEATING...COMBINED WITH WEAK SHORT WAVE STILL LINGERING NEAR THE COAST. LATEST THINKING BELIEVE WEAK UPPER LEVEL DYNAMICS WILL LINGER ALONG THE COAST THROUGH TUE WITH HIGH INSTABILTY AND MOISTURE REMAINING IN PLACE. WITH THIS GREATEST THREAT OF AFT CONVECTION WILL BE OVER SOUTHERN HALF OF FA THRU 48 HRS WITH WIDLEY SCT POPS DURING THE LATE AFT AND EARLY EVE HOURS WELL TO THE NORTH. WILL STAY WITH SLIGHTLY HIGHER TEMPS AND POPS THROUGH THE PD. OVER THE COASTAL WATERS...RIDGE CONTINUES TO BUILD ALOFT WITH SOUTHWEST TO WEST FLOW AT 10 TO 15 KTS THRU TUE. MOB 72/96/73/96 2323 PNS 75/95/75/95 2323 DTS 77/88/76/88 2323 EVR 69/96/70/96 2323 32
In the hours before
Special weather statement, Jun 21, 10:55 AM CDT, 5 hours 34 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1055 AM CDT SUN JUN 21 1998 AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY AFTERNOON DUE TO DAYTIME HEATING. SEVERAL COOL SPOTS LEFT BY THE PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS. THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY DURING THE EVENING. SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE MID AFTERNOON THROUGH EARLY EVENING HOURS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
Special weather statement, Jun 21, 10:55 AM CDT, 5 hours 34 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1055 AM CDT SUN JUN 21 1998 AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY AFTERNOON DUE TO DAYTIME HEATING. SEVERAL COOL SPOTS LEFT BY THE PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS. THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY DURING THE EVENING. SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE MID AFTERNOON THROUGH EARLY EVENING HOURS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:40 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 65 min |
| Jun 21, 5:27 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.